How Long Do Side Effects of Steroids Last? - Vascular Birthmarks Foundation Forum
  Vascular Birthmarks Foundation Hemangiomas  |  Port Wine Stains  |  Vascular Malformations  
VBF logo

1994 - 2014
Celebrating 20 years with
75,000 networked into treatment

Dr. Linda Rozell-Shannon, PhD President and Founder

   VBF 20th Anniversary Gala Friday, October 10, 2014 in New York City

VBF 2014 Annual Conference Saturday, October 11, 2014 in New York City

Donate to VBF    Shop VBF Products

Go Back   Vascular Birthmarks Foundation Forum > Hemangioma Help > Help and Resources for Hemangiomas

Reply
 
Thread Tools Display Modes
  #1  
Old 08-03-2010, 05:46 PM
jacobs_mom jacobs_mom is offline
Junior Member
 
Join Date: Jun 2010
Posts: 22
Default How Long Do Side Effects of Steroids Last?

My son, who is now 4 months old, started on oral steroids at 2 months and had really bad side effects-- screaming all day long, wanting to feed every 1.5 hrs, not sleeping for more than 1 -2 hrs at night. But he is now on Propranolol and is being weaned from the steroids. It's been two weeks since the weaning process started and so far, there have been no changes as far as his not being able to sleep better and wanting to eat every minute. So I'm wondering, how long did it take for your child to get back to a normal feeding and sleeping schedule once they were weaned completely from steroids?

I know every baby is different, but a friend of mine whose daughter was also on steroids for a hemangioma said it took her daughter 2 years to get back to normal. That's a long time! So I wanted to hear about other experiences-- I need some hope!

Last edited by jacobs_mom : 08-03-2010 at 06:01 PM.
Reply With Quote
  #2  
Old 08-03-2010, 09:36 PM
missy missy is offline
Administrator
 
Join Date: Apr 2006
Posts: 1,724
Default

You're right, every baby is different. Two years seems a long time. Most parents will probably say that those side effects abated within a couple of weeks of being completely weaned.

Look up the half life of whatever the medication is and you might be able to get an idea of how long it takes to get out of the human system.

My son was on steroids for something else and had horrible side effects, too. But he was soon my happy smiling baby again, after the medicine was completely gone from his system.

While propranolol has few side effects, be sure not to confuse which med is causing which behavior. We had the advantage of being able to be totally off medication after weaning, so we knew what effects the steroids were having.

Other parents will chime in soon.

Missy
Reply With Quote
  #3  
Old 08-04-2010, 03:49 AM
mperron mperron is offline
Member
 
Join Date: Feb 2010
Posts: 65
Default

jacobsmom;
I'm sorry I can't answer your question as I have no experience with steroids. Just wanted to let you know that my heart goes out to you and your precious son. I always believe theirs hope that things will get better.

I hope your taking care of yourself as I know sleep deprivation can be challenging. My only suggestion is to make sure the doctors are considering all possibilities of what is causing your son distress. My son wasn't sleeping much at 4months and eating all the time. It had nothing to do with him being on propranolol which I initially thought may have been the contributing factor. My doctor didn't really have any answers but after doing lots of research, I figured out that it was silent reflux. My point is that sometimes doctors don't have the answers and we need to do our own research, and trust our instincts. I think asking for others experiences on this board is one excellent way of doing research.
Hope your son starts feeling better soon. Hang in there mommy!
Reply With Quote
  #4  
Old 08-04-2010, 04:58 PM
rayasmommy rayasmommy is offline
Junior Member
 
Join Date: Oct 2009
Posts: 15
Default

Hi Jacobsmom,
Like previous poster, I'd suggest looking into other causes for your son's behavior. Our daughter was on steroids from 2.5 weeks until 7 mos, and I think she had few side effects from the steroids. But...she does suffer from silent reflux, and that was causing a lot of comfort eating and a lot of discomfort both day and night. We knew what to look for because our older son also had reflux, and the symptoms were unmistakable. She's been on strong antireflux medication since two months old, and things are slowly starting to get better. Her behavior did not change dramatically after weaning from steroids (as we expected), and she's been off them for two full months, plenty of time, according to our doctors, for the side effects to wear off. I hope this helps.
ellie
Reply With Quote
  #5  
Old 08-04-2010, 09:50 PM
jacobs_mom jacobs_mom is offline
Junior Member
 
Join Date: Jun 2010
Posts: 22
Default

Thanks for the replies! By the second day that my son was on steroids, his behavior changed dramatically. He went from sleeping 5 - 6 hrs at night to sleeping for only 1 - 2 hr stretches, and he went from eating every 3 - 4 hrs to wanting to eat every 1.5 - 2 hrs. He also started spitting up A LOT and all day. He never spit up before, not even a little dribble. Since we started weaning him, he's been spitting up less, he now sleeps for 2 - 3 hr stretches at night, and he eats every 2 - 3 hrs. So I'm pretty sure it was the steroids that caused all these difficulties, but who knows. If he still has trouble sleeping and wants to eat all day long a couple months after he's off the steroids completely, I'll look into other possible issues he might have. Thanks again!
Reply With Quote
  #6  
Old 08-08-2010, 01:55 AM
Sam's Mom Sam's Mom is offline
Junior Member
 
Join Date: Oct 2007
Posts: 25
Default

Hi there - Just wanted to chime in and say that my son had similar side effects on steroids. The sleeping particularly was a nightmare. Things started to improve as we weaned him and I would say he was pretty much back to normal by the time he was completely weaned.
Reply With Quote
  #7  
Old 08-09-2010, 11:14 PM
nickbar nickbar is offline
Senior Member
 
Join Date: Aug 2003
Location: Pacific Northwest
Posts: 1,078
Default

Things do improve! It took my son about 2-3 months, but his side effects were pretty common and on the minimal side. He really slowed down on the weight chart (not hungry as much).
__________________
Corinne Barinaga
VBF Director of Family Services
vbfadvocate @ live. com (no spaces)
Reply With Quote
  #8  
Old 08-22-2010, 02:07 PM
jacobs_mom jacobs_mom is offline
Junior Member
 
Join Date: Jun 2010
Posts: 22
Default

Just wanted to give a quick update. My son has been completely off steroids for 1 week now and he is back to being the sweet, happy, smiley baby he was before he started them. He developed some very difficult patterns while on the steroids-- wanting to feed all day (and night) and not sleeping well. The poor guy was always exhausted! But in this one week, the difference in behavior has been huge. In addition to his general disposition getting back to what it originally was, he is no longer ravenous so he doesn't need to eat all day long. Also, he is finally sleeping for longer stretches of time. Last night, he did 6 hrs! I won't lie-- It took a week of sleep training to get him used to the idea that waking up at night would no longer result in a bottle and the sleep training was made a little more difficult because he decided he wants to sleep on his tummy, which makes me very nervous since he's only 4 months old. But the point is, the behavioral side effects of the steroids (even when they were extremely severe) are nearly gone in my son. I hope this helps anyone who goes through the same situation!
Reply With Quote
  #9  
Old 08-22-2010, 04:24 PM
missy missy is offline
Administrator
 
Join Date: Apr 2006
Posts: 1,724
Default

Thanks for the update! I'm so glad your happy little boy is back to his old self! And you, isn't nice to get six hours in a ROW??

How's everything else?

Missy
Reply With Quote
  #10  
Old 08-26-2010, 10:13 PM
jacobs_mom jacobs_mom is offline
Junior Member
 
Join Date: Jun 2010
Posts: 22
Default

Missy: Yes, six hours of continuous sleep is WONDERFUL! I actually wake up in a good mood now! His hemangioma is doing well on Propranolol. He's on a pretty low dose (0.8 ml, twice/day), but it seems to be working well. There has been no growth and there are actually flesh colored spots now. My little boy even seems to look forward to his medicine. All I have to do is flash the oral syringe in front of his face and he smiles and opens his mouth wide. He thinks it's food!
Reply With Quote
Reply


Thread Tools
Display Modes

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

vB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Forum Jump